Back to search
Publication

Tuberculoid Leprosy Masquerading as Erythema Induratum

Abstract
Introduction
Erythema Induratum (EI) is a relatively rare dermatologic disorder affecting subcutaneous fat tissue, which is often associated with Mycobacterium tuberculosis. This report details the presentation, diagnosis and management in a 70-year-old female who presented with a painful erythematous annular rash at the clinic. The rash was later diagnosed as EI associated with Mycobacterium leprae, one rarely seen in literature.

Discussion
EI is a rare form of panniculitis that typically presents as a recurrent grouping of tender nodules and plaques on the posterior aspect of the lower legs. Although EI is considered idiopathic in most cases, it can be associated with M. leprae. Given the atypical presentation of a rash, a biopsy was done. It showed epithelioid granulomatous dermatitis with lobar panniculitis. A DNA polymerase chain reaction (PCR) was also sent and revealed the presence of M. leprae. Treatment of EI without association with M. leprae includes potassium iodide, non-steroidal anti-inflammatory drugs (NSAIDs), rest, elevation, compression and, in severe cases, systemic immunosupressives. If tuberculoid leprosy is confirmed, the attending physician is encouraged to consult the infectious disease department as treatment varies with presentation.

Conclusions
This case details the diagnosis and management involved in a case of tuberculoid leprosy masquerading as EI. Management of the EI involved NSAIDs and potassium iodide. The leprosy was treated with dapsone and rifampin in conjunction with an infectious disease consultation. Our case highlights the importance of relying on a strong clinical suspicion based on a patient’s social history in order to diagnose rare entities accurately.

More information

Type
Journal Article
Author
Britto M
Siddiq DM
Morgan M
Dedea A
Patel U
Year of Publication
2021
Journal
HCA Healthcare Journal of Medicine
Volume
2
Issue
2
Language
eng
ISSN Number
2689-0216
DOI
10.36518/2689-0216.1137
Publication Language
eng